I was diagnosed with hypothyroidism in 1977. I first took Euthroid, then Synthroid, and later Levo-Thyroxine. I have never had a problem with any medication. My therapy has always been successful. I am healthy in every other way, and take no other medication, vitamin, or supplement.
After having been on Levo-Thyroxine for a few years, my endocrinologist put me back on Synthroid. I took Synthroid for many years; therefore, I did pay any attention to the change.
After being on Synthroid for a few weeks (beginning May 8, 2009) my eyes and ear canals became extremely swollen. I also had a great deal of head pressure. After a C-SCAN, I my PCP diagnosed acute sinusitis. I was given an antibiotic, and Prednisolone and later Prednisone. I was also referred to an allergist immediately. I went through the allergy tests, which showed allergies to cats, dogs, and roaches. I knew about my allergies to cats and dogs because I had gone through allergy shots in 1982. Because of my allergies, I have no animals at home. The allergist diagnosed "non-allergic rhinitis."
Througout these last few weeks, I only feel some relief when I am taking Prednisone. As soon as I am off of it, the very acute symptoms begin all over again. Since I take no other medication, or vitamin, I thought I might have a chemical allergy to the Synthroid. On July 2, I decided to switch back to an old bottle of Levo-Thyroxine that had 12 pills left in it, and which will not expire until the end of 2009. After having been on the Levo-Thyroxine for one day, I felt about 70% better. I kept improving as the days went on. Today is July 6, and I feel perfectly well.
When I looked at the contents of the two bottles, I found that they both contained the same tablet. The tablets are labeled "Synthroid" on one side; on the other side the number "88" is stamped on the tablet. The color green is also the same. However, the bottles are labeled differently. One bottle reads "Levo-Thyroxine, 88 MCG." The other bottle reads "Synthroid, 88 MCG." I am totally confused. What am I allergic to?
Can I be allergic to a certain batch of Synthroid?
The answer to your question is yes. Each brand name, each generic and even different thryoid meds all contain different fillers. Most endos won't allow the use of generic thyroid meds because they are not consistant with their contents. I reacted to synthroid and the generic form as well because they both contain lactose (I am lactose intolerant) and acacia. Acacia fillers in meds for people with severe allergies like myself is not a good idea. I researched all the meds and found that Levoxyl does not contain these fillers and have been switched. My advice to you is research, research and more research. Good luck!
I was also going to add information about the fillers. Even through Synthroid is a "name brand" tablet - some people can have adverse reactions to this med too. Its what you find that works and stay with it.
Many people ( for some reason) are developing lactose reactions. I am not sure if it has to do with the hormones being pumped into the cows more due to mass production of milk needed or what else is going on. The point is that it seems lactose is a real concern for many people and with the production of using it as filler in medicine, more people are finding meds causing more problems when they are using it.
A major issue with lactose is bloating and GI issues - but swelling in certain areas of the body are also cause to see if a person is lactose intolerant.
I think you should talk to your doctor and get on the med you are finding the best results from.
For some reason - I was intolerant to Synthroid. It was the red RC-9 (??) color additive used that had me ill with it. I was rashy all the time and looked like I had roseola on my cheeks permantely.
I also had conversion issues with T4 so using Synthroid was really hurting me more that helping.
Research - as stated above. There are many things available that we can take to help us feel better.
Mucosal swelling as you describe can be from an allergy. IT can affect ears, nose, throat, intestines, etc. This type of "delayed" reaction can be "T" cell mediated and not as common as many other allergies. These keywords may help you find info
In the meantime, call your druggist who will read you all the inert ingredients .. I'd list them out side by side to see which ones are differing so those may be the culprit.
Do you have lactose issues at all? Lactose is a filler in many many meds ?
Keep us posted .. PM me and keep in touch .. I really am concerned for you and want to know what happens if that's ok.
I have been on Levoxyl for over 20 years straight with great results and perfect T levels, levoxyl was discontinued and taken off the market so the doctor recently switched me to synthroid/ levothyroxine by Lannett (walgreens brand) and in the last 13 days of being on the new medicine my sinus have swollen so much my face is poofy my throat is tight my chest feels heavy with pressure I have breathing problems, come to find out Synthroid and Levothyroxine by Lannett both contain ACACIA and LACTOSE. Many people have allergic reactions to acacia, especially if they have seasonal allergies or sinus problems.. I switched to levothyroxine by Mylan (walmart brand) which does not contain acacia or lactose and all my allergic symptoms are starting to slowly go away.. Feels good to breath again!
I am new to this post as of 7-17-15. I was just tested for allergies and have had sinus problems for years and years. I also have Hashimotos and have been up and down with my thyroid for years. The allergy tests showed I was allergic to Acacia trees and Cottonwood trees. I am to start allergy shots next week. I also found that Acacia is used in the Levothyroxine that I have been taking for the last 15 years or so. I called my Primary Doctors office and they said to keep the appointment for the allergy shots and that there is no alternative to levothyroxine. However I read that Sandoz has pine as filler? Also Mylan brand at Walgrens has no Acacia. Does anyone know about these things??
Thank you in advance! SydneyDiane
Also, you indicated you have been up and down for years. Whenever I hear something like that I automatically expect that is because the doctor is medicating based on TSH level. If that is the case, you should know that it absolutely does not work. A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T4 and Free T3 as necessary to relieve symptoms, without being constrained by resultant TSH levels. Symptom relief should be all important, not just test results, and especially not TSH results.
Diagnosed with hypothyroidism, started using synthroid within a few weeks I felt terrible, following issues:
- stomach aches
- head aches
- random sweating
- cold/flu like symptoms
- change in eating pattern
list goes on.
After some blood work it was decided to change my dosage, when this happen the brand was changed to levothyroxine, all my symptoms went away and I starting feeling better.
Another blood test reveled we needed to up my dosage again, new medication was synthroid brand, first time taking the new dosage, following symptoms occurred:
- neck around my thyroid was swollen, could barley move my head,
- ears hurt
- fingers joints started hurting went I was washing my hands,
- knee and foot started experiencing pain.
Visited the doctor to change brands, long behold no more side affects.
After some personal research it seems the different ingredient in the brand that could be causing this is acacia, this is a self diagnosis but I will discuss with my doctor on how to test for the allergy.
Hope this assists anyone experiencing issues taking this medication.
I recently moved and changed pharmacies to Walgreens and they use Lannett brand of levothyroxine and in 3 months my TSH has gone to 33. I have been having a lot hot spells and pain in my fingers along with depression and no energy and have gained 15 lbs since Feb. In the past I had only taken Sandoz brand and had never had any problems.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.